Hail, Valencia
- When
- July 11, 2:00 PM MST to 2:05 PM MST
- Where
- Valencia County, 8.27 mi NNW of Rio Puerco
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.900, -107.080
Quarter size hail along NM 6.
The center of upper level high pressure drifted west over Texas, forcing the monsoon moisture plume more into western New Mexico. The combination of afternoon heating and mountainous terrain interacted with all the moisture in place to produce numerous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The center of upper level high pressure drifted west over Texas, forcing the monsoon moisture plume more into western New Mexico. The combination of afternoon heating and mountainous terrain interacted with all the moisture in place to produce numerous thunderstorms. Several strong to locally severe thunderstorms developed over the Continental Divide and moved slowly northward. One storm in particular along State Road 6 between Los Lunas and Mesita produced minor flooding and large hail. Several other storms in the area also produced flooding and hail however no other reports of severe weather were obtained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 2:00 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT SAT JUL 11 2015 .SYNOPSIS... ANOTHER ROBUST ROUND OF THUNDERSTORMS UNDERWAY THIS AFTERNOON... FAVORING WESTERN PORTIONS OF THE AREA AS HIGH PRESSURE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE STRENGTHENS OVER EASTERN PORTIONS AND SHUTS DOWN CHANCES THERE. A WARMING TREND IS UNDERWAY FOR MUCH OF THE AREA AND WILL SEND HIGH TEMPERATURES ABOVE NORMAL ACROSS EASTERN NEW MEXICO BY TOMORROW...AND HOLD AT OR ABOVE NORMAL THROUGH THE UPCOMING WORK WEEK. THUNDERSTORMS WILL FAVOR CENTRAL AND WESTERN NEW MEXICO THROUGH MONDAY...THEN SHIFT TO INCLUDE NORTHERN PORTIONS OF THE AREA ON TUESDAY AND WEDNESDAY. ONLY THE EAST CENTRAL AND SOUTHEAST PLAINS LOOK TO MISS OUT ON RAIN OVER THE NEXT SEVEN DAYS. && .DISCUSSION... A MONSOON MOISTURE-RICH ATMOSPHERE PERSIST ACROSS OUR AREA WITH ABOVE NORMAL PWATS. TODAY'S ROUND OF STORMS FAVORS WESTERN PORTIONS OF OUR AREA...WHERE SHEAR IS ALLOWING FOR STRONG SUSTAINED UPDRAFTS AND A FEW SEVERE STORMS. WILL BE INTERESTING TO SEE IF THE CURRENT CROP OF STORMS CAN MAKE IT ACROSS THE RIO GRANDE VALLEY AND IMPACT THE I-25 CORRIDOR BETWEEN SOCORRO... BELEN AND ALBUQUERQUE. THE 19Z HRRR SHOWS THIS POTENTIAL SCENARIO BETWEEN 23-01Z. LOOKING MORE LIKE A GOOD BET HERE IN THE ALBUQUERQUE METRO WITH A LAST LOOK AT THE LATEST RADAR TRENDS AT 3 PM MDT. SUNDAY LOOKS TO BE DIFFERENT THAN TODAY AS THE UPPER HIGH... CURRENTLY OVER EAST TEXAS AND LOUISIANA...BUILDS WESTWARD TOWARD EASTERN NEW MEXICO AND WEST TEXAS. THIS INCREASE IN PRESSURE HEIGHTS WILL CORRESPOND WITH INCREASING HIGH TEMPERATURES... MAINLY EAST...AND A FOCUSING OF STORMS ACROSS WESTERN NEW MEXICO AND EASTERN ARIZONA. SHEAR...BOTH SPEED AND DIRECTIONAL...WILL BE CONSIDERABLY LESS SUNDAY COMPARED TO TODAY WITH THE UPPER HIGH MOVING-IN. SO...EXPECT A FEW ISOLATED STRONG STORMS WITH SLOWER MOTION TO TILT THE THREAT TOWARD LOCALLY HEAVY RAINFALL WITH MUCH LESS POTENTIAL FOR SEVERE. PRESSURE HEIGHTS TREND BACK DOWN MON/TUE AS THE UPPER HIGH BACKS OFF TO THE EAST A BIT...ALLOWING THE MONSOON MOISTURE PLUME TO TILT BACK OVER CENTRAL AND NORTHERN PORTIONS OF OUR CWFA... LEAVING-OUT ONLY THE SOUTHEAST IN TERMS OF RAIN CHANCES. A FAIRLY TYPICAL MONSOON PATTERN TO THEN PERSIST THROUGH THE END OF THE WORK-WEEK...ALTHOUGH NOT THE IDEAL PLUME POSITIONING WITH DEEP SOUTHERLY FLOW. OUR FORECAST TRENDS TOWARD CLIMO FOR FRI/SAT. 11 && .FIRE WEATHER... WETTING RAIN IN THE FORM OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY THROUGH MONDAY...ESPECIALLY WESTERN AND CENTRAL ZONES...THOUGH COVERAGE IS EXPECTED TO DOWN TREND. FOR THE REMAINDER OF THE WORK WEEK...RECYCLING OF MOISTURE WILL SUPPORT SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN AND NORTH...WITH LESS ACTIVITY EAST CENTRAL ZONES. TEMPERATURES TO WARM A BIT...FINALLY REACHING ABOVE AVERAGE LEVELS ACROSS THE EAST ON SUNDAY...WHILE REMAINING BELOW AVERAGE ACROSS THE WEST. HAINES VALUES ARE FORECAST TO INCREASE...WITH AREAS OF 5 TUESDAY THROUGH FRIDAY MAINLY ACROSS THE NORTH. VENTILATION TO GENERALLY RANGE FROM GOOD TO EXCELLENT THROUGH THE FORECAST PERIOD...WITH AREAS OF POOR TO FAIR ACROSS WEST CENTRAL ZONES ON SUNDAY AND MONDAY AND ACROSS SOUTHWEST AND SOUTH CENTRAL ZONES THURSDAY AND FRIDAY. A BROAD UPPER LEVEL TROUGH REMAINS OVER THE WEST COAST WITH AN UNSEASONABLY STRONG JET STRETCHED FROM SOUTHERN CALIFORNIA TO THE GREAT PLAINS. UPPER LEVEL HIGH PRESSURE OVER THE SOUTHEAST STATE CONTINUES TO GRADUALLY STRENGTHEN AND SHIFT TO THE WEST WITH THE CENTER CURRENTLY POSITIONED OVER EAST TEXAS. THIS PATTERN IS SUPPORTING A FAIRLY ROBUST MONSOON SURGE FROM MEXICO INTO NEW MEXICO. THUNDERSTORMS THIS AFTERNOON HAVE FAVORED THE WEST. RH RECOVERIES TODAY WILL BE GOOD TO EXCELLENT ALL ZONES. AS THE UPPER CONTINUES TO SHIFT TO THE WEST...THE PLUME WILL BE NUDGED TO THE WEST AS WELL SUCH THAT DRIER CONDITIONS MOVE INTO THE EASTERN PLAINS WHILE THE WEST WILL SEE CONTINUED CONVECTIVE WETTING RAIN MAINLY OVER THE HIGHER TERRAIN. A WEAK WIND SHIFT INTO THE NORTHEAST COULD BE A FOCUS FOR SOME PRECIPITATION THERE ON MONDAY AND AN UPPER LEVEL DISTURBANCE JUST NORTH OF THE STATE ON TUESDAY COULD ALSO HELP EXTEND THE CHANCES OF WETTING RAIN ACROSS THE NORTH AND NORTHEAST. EXTENDED MODELS INDICATE THAT THE UPPER HIGH COULD WEAKEN/FLATTEN MID TO LATE WEEK AS SOME ENERGY EJECTS OUT OF THE WESTERN TROUGH AND OVER THE ROCKIES. THE MONSOON PLUME COULD REPOSITION OVER NEW MEXICO...THOUGH MOISTURE LOOKS SOMEWHAT LIMITED AT THIS TIME. 05 && .AVIATION... 18Z TAF CYCLE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO INITIALLY FAVOR THE WESTERN HIGHER TERRAIN WITH A STEERING FLOW TO THE NORTHEAST AROUND 20KT. COVERAGE TO INCREASE THROUGH THE AFTERNOON INTO CENTRAL AND EASTERN ZONES. THE STRONGEST CELLS WILL PRODUCE LOCAL HEAVY RAIN WITH MVFR CIGS AND VISIBILITIES AND OCCASIONAL MOUNTAIN OBSCURATIONS. OVERNIGHT...SOME LINGERING RAIN SHOWERS ARE MOST LIKELY ACROSS THE NORTH. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO START DEVELOPING BEFORE NOON ON SUNDAY... ESPECIALLY OVER THE WESTERN AND SOUTHCENTRAL HIGHER TERRAIN. 05 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 57 87 59 86 / 20 20 20 30 DULCE........................... 48 81 51 81 / 20 20 30 30 CUBA............................ 49 81 51 80 / 50 40 30 40 GALLUP.......................... 52 83 54 83 / 30 30 30 30 EL MORRO........................ 51 81 51 80 / 40 40 30 50 GRANTS.......................... 54 82 53 83 / 30 30 30 40 QUEMADO......................... 54 81 55 81 / 40 30 30 40 GLENWOOD........................ 56 87 56 87 / 30 40 30 50 CHAMA........................... 45 78 48 78 / 30 50 40 50 LOS ALAMOS...................... 56 83 59 84 / 50 50 40 50 PECOS........................... 53 83 56 83 / 30 20 30 30 CERRO/QUESTA.................... 48 80 51 80 / 30 50 40 40 RED RIVER....................... 44 69 45 69 / 50 50 50 50 ANGEL FIRE...................... 48 71 49 71 / 50 50 50 50 TAOS............................ 48 84 52 84 / 10 20 20 30 MORA............................ 52 79 53 79 / 50 40 40 50 ESPANOLA........................ 53 87 57 87 / 30 20 30 30 SANTA FE........................ 57 84 59 85 / 20 20 20 20 SANTA FE AIRPORT................ 54 86 57 87 / 20 20 30 20 ALBUQUERQUE FOOTHILLS........... 62 88 65 89 / 30 20 20 20 ALBUQUERQUE HEIGHTS............. 63 89 66 90 / 20 20 20 10 ALBUQUERQUE VALLEY.............. 61 91 63 92 / 20 20 20 10 ALBUQUERQUE WEST MESA........... 62 90 65 90 / 20 20 20 20 LOS LUNAS....................... 62 90 63 91 / 20 20 20 20 RIO RANCHO...................... 61 89 64 90 / 20 20 20 20 SOCORRO......................... 62 92 64 93 / 20 20 20 20 SANDIA PARK/CEDAR CREST......... 56 83 58 84 / 40 20 30 20 TIJERAS......................... 55 86 57 87 / 40 20 20 20 MORIARTY/ESTANCIA............... 52 86 53 87 / 20 20 20 10 CLINES CORNERS.................. 55 84 57 84 / 20 20 20 10 GRAN QUIVIRA.................... 57 84 58 86 / 30 20 20 20 CARRIZOZO....................... 61 88 62 90 / 20 20 10 10 RUIDOSO......................... 56 79 58 83 / 30 30 10 20 CAPULIN......................... 56 85 58 85 / 10 20 20 30 RATON........................... 52 88 56 88 / 10 10 20 10 SPRINGER........................ 54 89 57 89 / 5 10 20 10 LAS VEGAS....................... 54 84 55 85 / 10 10 20 10 CLAYTON......................... 61 96 65 95 / 5 5 20 10 ROY............................. 61 90 61 91 / 5 5 10 5 CONCHAS......................... 65 96 66 98 / 5 5 10 5 SANTA ROSA...................... 65 95 66 96 / 5 5 10 5 TUCUMCARI....................... 68 98 69 99 / 5 5 10 5 CLOVIS.......................... 65 93 65 96 / 10 5 5 5 PORTALES........................ 66 94 67 97 / 10 5 5 5 FORT SUMNER..................... 66 94 66 97 / 5 5 10 5 ROSWELL......................... 68 97 67 100 / 10 5 5 5 PICACHO......................... 61 89 62 92 / 10 10 10 10 ELK............................. 59 85 59 88 / 10 20 10 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 415 AM MDT SAT JUL 11 2015 NMZ501>540-121200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 415 AM MDT SAT JUL 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. STORMS SHOULD FAVOR THE HIGH TERRAIN AND PORTIONS OF SOUTHEAST NEW MEXICO. DUE TO RECENT HEAVY RAINS AND SATURATED SOILS...SOME OF THE STRONGER STORMS MAY RESULT IN LOCALIZED FLOODING. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL FAVOR THE HIGHER TERRAIN AND PORTIONS OF WESTERN NEW MEXICO SUNDAY AND MONDAY. LOCALLY HEAVY RAIN AND FLOODING WILL BE THE MAIN CONCERN WITH THESE STORMS...ESPECIALLY ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...GUSTY WINDS...HEAVY RAINFALL OR FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 203 PM MDT SAT JUL 11 2015 NMZ508-112045- SOUTHWEST MOUNTAINS- 203 PM MDT SAT JUL 11 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON AND WEST CENTRAL SOCORRO COUNTIES UNTIL 245 PM MDT... AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH OF DATIL...MOVING EAST AT 35 MPH. PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NATIONAL RADIO ASTRONOMY OBSERVATORY. && LAT...LON 3388 10800 3402 10801 3416 10741 3381 10738 TIME...MOT...LOC 2003Z 262DEG 28KT 3397 10792 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 239 PM MDT SAT JUL 11 2015 NMZ507-519-520-112115- LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL HIGHLANDS- 239 PM MDT SAT JUL 11 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SOCORRO AND WEST CENTRAL VALENCIA COUNTIES UNTIL 315 PM MDT... AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES NORTHWEST OF BERNARDO...OR 22 MILES WEST OF BELEN...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL SOCORRO AND WEST CENTRAL VALENCIA COUNTIES. && LAT...LON 3443 10709 3453 10729 3478 10709 3463 10682 TIME...MOT...LOC 2039Z 223DEG 23KT 3456 10715 33
The Albuquerque radar (KABX), 36 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Quarter size hail along NM 6.
Damage to roads and guard rails along canyons west of Interstate 25, particularly within Nogal Canyon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578174, 581176.